Colorado, 2004

Hail and Damaging Winds in Colorado, May 20, 2004

May 20, 2004 · NWS BOU · 16 events in 4 counties and zones

12 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 20, 1:30 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, May 20, 1:30 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU MAY 20 2004

...CORRECTION...

.SHORT TERM...THUNDERSTORM POTENTIAL GOES UP THIS EVENING WITH
INFLUX OF DEEP LOW LEVEL MOISTURE ON MODERATELY STRONG SELY FLOW.
MODELS SHOW SFC LOW IN E-CNTRL COLORADO WRAPPING MOISTURE BACK INTO
THE FRONT RANGE THIS EVENING WITH LOWER/MID 50S DEWPTS MOVING UP THE
SOUTH PLATTE VALLEY. CUMULUS POPPPING NOW ALONG THE PALMER DIVIDE
PROBABLY THE SEEDS FOR CONVECTION ON THE PLAINS THIS EVENING.
A SECOND AREA OF NEW CONVECTION OVER THE FOOTHILLS NOW MOVING OVER
THE NRN URBAN CORRIDOR MAY PRODUCE OUTFLOW TO GENERATE STORMS IN THE
METRO AREA NEXT FEW HOURS. DOWNSTREAM OVR NRN ARIZONA A REGION OF
DECENT UPPER TROPOSPHERIC DIVERGENCE PROGGED BY BOTH ETA AND AVN TO
PASS OVR NERN CO BETWEEN 06Z-12Z. SOUNDINGS FROM THE MM5 AND ETA
SHOW PRETTY IMPRESSIVE 0-3KM HELICITIES ALONG A SHARP BNDRY LAYER
SHEAR AXIS LIFTING SLOWLY NEWRD ACRS THE NERN CO PLAINS TONIGHT.
STRONG SFC-700MB WAA ALSO RESPONSIBLE FOR CAPE VALUES IN THE
1500-2500 RANGE AND 700-500 LAPSE RATES IN THE 8-10C/KM RANGE IN
THIS AREA. LATEST SPC CONVECTIVE OUTLOOK HAS PRETTY MUCH ALL OF ERN
CO UNDER A SLIGHT RISK THROUGH 12Z/21. MOIST POST-STORM ENVIRONMENT
WILL ALSO RESULT IN AT LEAST PATCHY FOG ON THE PLAINS LATE.

FRIDAY...ATMOSPHERE DRIES WITH WARM SWLY FLOW ALOFT MIXING DOWN TO
THE SFC BY AFTERNOON. ETA MAYBE A BIT FAST IN FLUSHING LOW LEVEL
MOISTURE OUT. STRONG SOLAR HEATING AND WEAK MID/UPR LEVEL DIVERGENCE
ENOUGH TO PRODUCE AT LEAST ISOLATED STORMS IN THE AFTERNOON...MAINLY
OVER AND NEAR THE MTNS. MAX TEMPERATURES EXPECTED TO BE SOME 5 TO 10
DEGS ABOVE THOSE OBSERVED TODAY.

.LONG TERM DISCUSSION...EASTERN PACIFIC RIDGE CONTINUES TO DROP
ENERGY ALONG THE WEST COAST RESULTING IN A GENERALLY DRY SW FLOW
PATTERN ACROSS CO THRU TUESDAY. SERIES OF WEAK WAVES MOVES ACROSS CO
IN THE SW FLOW BUT NONE OF THESE IS VERY STRONG WITH MOISTURE
LACKING. STRONGEST WAVE LIFTS ACROSS CO ON SAT WITH PRETTY DECENT
JET CORE RIDING INTO SERN CO 00Z SUN WHICH GIVES US SOME DECENT
ASCENT. PROBLEM IS AIRMASS IS FAIRLY DRY...WITH MARGINAL MSTR ACROSS
NRN PTNS OF CWA. WILL MAINTAIN ISOLD POPS TO REFLECT THE RELATIVELY
DRY AIRMASS. SHOULD BE LESS ACTIVITY ON SUNDAY WITH DRIER AIR AND
MORE SUBSIDENT AIRMASS.

AS THE ENERGY DROPS INTO THE PAC NW STATES DURING THIS LONG TERM
PERIOD...ENERGY IS SPLITTING BETWEEN THE NRN AND SRN BRANCHES. NRN
FLOW ENERGY CONTINUES TO DROP DOWN WEAK SURGES INTO NERN CO AND GFS
LONG RANGE STUFF CONTINUES TO SHOW A STALLED FRONTAL BOUNDARY ACROSS
FAR NERN CO WHICH COULD BE A FOCUS FOR ISOLD STORMS INTO EARLY NEXT
WEEK. LATEST GFS SHOWS THE RIDGE ALOFT BUILDING OVER ROCKY MTN
REGION AS CLOSED LOW OFF SRN CA LIFTS NE LATE IN THE WEEK. STILL A
LOT OF DIFFEERNECES IN HOW THE MODELS ARE PHASING THE ENERGY BETWEEN
THE STREAMS. STILL LOOKS GENERALLY DRY IN DAYS 6-7 AND WILL LEAVE
FCST THAT WAY WITH SEASONAL TEMPS.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BAKER/ENTREKIN
Hazardous weather outlook, May 20, 10:10 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT THU MAY 20 2004

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1110 AM MDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY STALLED ALONG THE MONUMENT RIDGE LATE THIS
MORNING WILL SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FORM
INITIALLY OVER THE HIGHER TERRAIN OF SOUTHERN JEFFERSON...DOUGLAS
AND ELBERT COUNTIES. THESE STORMS MAY PRODUCE HAIL AND BRIEF HEAVY
RAIN. WINDS ALOFT WILL THEN CARRY THESE STORMS NORTH AND EAST
POSSIBLY OVER THE DENVER METRO AREA LATE THIS AFTERNOON. AGAIN HAIL
AND BRIEF HEAVY RAIN WILL BE THE MAIN THREAT. THIS EVENING
STRENGTHENING SOUTHERLY LOW LEVEL WINDS ON THE PLAINS WILL HELP MOVE
THE FRONTAL BOUNDARY NORTHWARD. STRONG DESTABILIZATION AND WIND
SHEAR ALONG THIS ADVANCING BOUNDARY WOULD SUPPORT THE FORMATION OF
SCATTERED THUNDERSTORMS THIS EVENING...GENERALLY EAST OF AN ELBERT
TO FORT MORGAN LINE. SOME OF THESE STORMS MAY BECOME SEVERE WITH
STRONG WINDS AND LARGE DAMAGING HAIL. THE STRONGLY SHEAR ENVIRONMENT
MAY ALSO PRODUCE A FEW TORNADIC SUPERCELL THUNDERSTORMS. MOST OF
THIS STORM ACTIVITY IS EXPECTED TO END BY AROUND 3 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GENERAL DRY SOUTHWEST FLOW IN THE UPPER LEVELS WILL KEEP MUCH OF
THE AREA WARM AND DRY. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY
FOR ISOLATED THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 4 PM CLOSE TO THE DENVER
METRO AREA AND ON THE NORTHEAST PLAINS OF COLORADO AFTER 6 PM.

BAKER/ENTREKIN

The radar

The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
May 20, 5:25 PM MST
Where
Weld County, 2 mi SE of Ft Lupton
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -104.767

Hail, Weld

When
May 20, 5:31 PM MST
Where
Weld County, 10 mi N of Ft Lupton
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -104.800

Hail, Morgan

When
May 20, 6:30 PM MST
Where
Morgan County, 8 mi E of Brush
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -103.467

Hail, Weld

When
May 20, 6:43 PM MST
Where
Weld County, 5 mi SSE of Masters
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.233, -104.217

Hail, Weld

When
May 20, 6:50 PM MST
Where
Weld County, 6 mi SE of Masters
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.233, -104.167

Hail, Morgan

When
May 20, 7:11 PM MST
Where
Morgan County, 2 mi N of Wiggins
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.267, -104.067

Thunderstorm Wind, Morgan

When
May 20, 7:18 PM MST
Where
Morgan County, 2 mi N of Wiggins
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.267, -104.067

Thunderstorm Wind, Morgan

When
May 20, 7:29 PM MST to 7:43 PM MST
Where
Morgan County, 1 mi NW of Ft Morgan
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.267, -103.817

Hail, Morgan

When
May 20, 7:43 PM MST
Where
Morgan County, 1 mi N of Ft Morgan
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
40.267, -103.800

Thunderstorm Wind, Morgan

When
May 20, 7:54 PM MST
Where
Morgan County, 3 mi SE of Hillrose
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.283, -103.483

Hail, Morgan

When
May 20, 8:00 PM MST
Where
Morgan County, 2 mi NE of Hillrose
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -103.483

Thunderstorm Wind, Morgan

When
May 20, 8:10 PM MST
Where
Morgan County, Hillrose
Measured
65 kt (75 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.317, -103.517

Hail, Larimer

When
May 20, 8:10 PM MST
Where
Larimer County, 1 mi E of Red Feather Lakes
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -105.567

Hail, Morgan

When
May 20, 8:10 PM MST
Where
Morgan County, Hillrose
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.317, -103.517

Hail, Washington

When
May 20, 8:16 PM MST
Where
Washington County, 3 mi NE of Messex
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -103.350

Hail, Washington

When
May 20, 8:30 PM MST
Where
Washington County, 4 mi NE of Messex
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -103.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401585, 5401586, 5401587, 5401660, 5401661, 5401662, 5401663, 5401664, 5401665, 5401666, 5401667, 5401668, 5401669, 5401670, 5401671, 5401672.